Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: September 28, 2022
Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (11)

1 - 11 of 11 WebM&M Case Studies
Garima Agrawal, MD, MPH, Pouria Kashkouli, MD, MS, and and Deb Bakerjian PhD, APRN, FAAN, FAANP, FGSA| July 8, 2022

This WebM&M describes a 78-year-old veteran with dementia-associated aggressive behavior who was hospitalized multiple times over several months for hypoxic respiratory failure and atrial fibrillation before being discharged to a skilled nursing facility. The advanced care planning team, in consultation with palliative care and ethics experts, determined that transition to hospice was appropriate. However, these recommendations were verbally communicated and not documented in the chart. The patient developed acute hypoxic respiratory failure the night prior to the planned transition to hospice, was re-admitted to the hospital, and passed away three weeks later at the hospital. The commentary discusses the importance of well-coordinated transitions of care and the importance of active communication and standardized documentation during palliative care transitions.

Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP| December 1, 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
Elinore F. McCance-Katz, MD, PhD| October 1, 2012
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
Amy A. Vogelsmeier, PhD, RN| September 1, 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Christopher Fee, MD| March 21, 2009
Interrupted during a telephone handoff, an ED physician, despite limited information, must treat a patient in respiratory arrest. The patient is stabilized and transferred to the ICU with a presumed diagnosis of aspiration pneumonia and septic shock. Later, ICU physicians obtain further history that leads to the correct diagnosis: pulmonary embolism.
Jill R. Scott-Cawiezell, RN, PhD| July 1, 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Joan M. Teno, MD, MS| April 1, 2008
Despite having a signed DNR (do not resuscitate) form, an elderly man brought to the emergency department with severe pain was rushed to the operating room for urgent abdominal aortic aneurysm repair.
Tess Pape, PhD, RN, CNOR| February 1, 2006
Bypassing the safeguards of an automated dispensing machine in a skilled nursing facility, a nurse administers medications from a portable medication cart. A non-diabetic patient receives insulin by mistake, which requires his admission to intensive care and delays his chemotherapy for cancer.
Russ Cucina, MD, MS| April 1, 2005
Thinking that the patient's glycemic control had spontaneously improved (and not realizing that the patient was continuing to receive long-acting insulin injections), a physician discontinues daily glucose checks and insulin sliding scale orders. Four days later, the patient is found unresponsive and hypoglycemic.
Mark A. Crowther, MD, MSc| July 1, 2003
Inadequate monitoring and management of warfarin places patient at significant risk of harm.
Sidney T. Bogardus, Jr., MD| April 1, 2003
Delirious and coagulopathic patient with subdural hematomas falls out of bed—twice!